Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 119, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 28, 2017, 7:19 PM CDT for Newton County, Texas; Beauregard Parish, Rapides Parish, Vernon Parish, Louisiana. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 7:19 PM CDT (00:19 UTC)
- Expired
- May 28, 2017, 8:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Beauregard Parish, LA, Rapides Parish, LA, Vernon Parish, LA, Newton County, TX
The radar
The Ft Polk radar (KPOE), 17 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:42 PM CDT | TSTM WND DMG | Hornbeck, LA | SHERIFFS DEPT REPORTS TREE DOWN RTE 473 IN HORNBECK. |
| May 28, 7:53 PM CDT | TSTM WND DMG | Anacoco, LA | SHERIFFS DEPT REPORTS TREES DOWN ON HWY 111 IN ANACOCO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 7:08 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
910
WUUS54 KLCH 290019
SVRLCH
LAC011-079-115-TXC351-290115-
/O.NEW.KLCH.SV.W.0119.170529T0019Z-170529T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
719 PM CDT SUN MAY 28 2017
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Northwestern Rapides Parish in central Louisiana...
Northeastern Beauregard Parish in southwestern Louisiana...
Vernon Parish in west central Louisiana...
Northern Newton County in southeastern Texas...
* Until 815 PM CDT
* At 715 PM CDT, severe thunderstorms were located along a line
extending from 15 miles west of Natchitoches to 7 miles southeast
of Hemphill to 10 miles southeast of Etoile, moving southeast at 45
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Leesville, Newton, Rosepine, Boyce, Anacoco, Fort Polk, De Ridder,
Sugartown, Slagle, Toledo Bend Dam, Hineston, Lena, Pitkin,
Burkeville, Deridder, New Llano, Colfax, Hornbeck, Hutton and
Flatwoods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
If on or near Toledo Bend Reservoir, get away from the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 15 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3150 9268 3147 9271 3145 9268 3140 9269
3141 9254 3088 9296 3088 9298 3081 9301
3079 9375 3091 9387 3116 9391 3117 9358
3120 9355 3128 9353 3128 9344 3136 9339
3135 9295 3152 9272
TIME...MOT...LOC 0015Z 305DEG 40KT 3178 9336 3127 9375 3126 9432
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
132 follow-up statements
439
WWUS54 KLCH 290046
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
746 PM CDT SUN MAY 28 2017
LAC011-079-115-TXC351-290115-
/O.CON.KLCH.SV.W.0119.000000T0000Z-170529T0115Z/
Rapides LA-Beauregard LA-Vernon LA-Newton TX-
746 PM CDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN RAPIDES...NORTHEASTERN BEAUREGARD...VERNON PARISHES
IN WEST CENTRAL LOUISIANA AND NORTHERN NEWTON COUNTIES...
At 746 PM CDT, severe thunderstorms were located along a line
extending from 10 miles south of Natchitoches to near Burr Ferry to
near Browndell, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Leesville, Newton, Rosepine, Boyce, Anacoco, Fort Polk, De Ridder,
Sugartown, Slagle, Toledo Bend Dam, Hineston, Lena, Pitkin,
Burkeville, Deridder, New Llano, Colfax, Hornbeck, Hutton and
Flatwoods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3150 9268 3147 9271 3145 9268 3140 9269
3141 9254 3089 9295 3088 9298 3081 9301
3079 9375 3091 9387 3116 9391 3117 9358
3120 9355 3128 9353 3128 9344 3136 9339
3135 9295 3152 9272
TIME...MOT...LOC 0046Z 307DEG 36KT 3160 9308 3109 9347 3108 9404
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
13997
WWUS54 KLCH 290110
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
810 PM CDT SUN MAY 28 2017
LAC011-TXC351-290119-
/O.CAN.KLCH.SV.W.0119.000000T0000Z-170529T0115Z/
Beauregard LA-Newton TX-
810 PM CDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BEAUREGARD PARISH
IN SOUTHWESTERN LOUISIANA AND NORTHERN NEWTON COUNTIES IS
CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central and west central Louisiana.
LAT...LON 3149 9270 3150 9268 3147 9271 3144 9270
3145 9268 3143 9269 3140 9269 3140 9267
3139 9266 3139 9265 3141 9254 3089 9295
3088 9298 3088 9302 3131 9342 3136 9339
3135 9295 3152 9272
TIME...MOT...LOC 0109Z 307DEG 30KT 3165 9284 3111 9313
$$
LAC079-115-290115-
/O.CON.KLCH.SV.W.0119.000000T0000Z-170529T0115Z/
Rapides LA-Vernon LA-
810 PM CDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN RAPIDES AND EASTERN VERNON PARISHES...
At 809 PM CDT, severe thunderstorms were located along a line
extending from near Montgomery to 6 miles south of Slagle, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Leesville, Boyce, Anacoco, Hineston, Lena, Pitkin, Slagle, Fort Polk,
Hornbeck, Lacamp, Fullerton, Hutton, Clifton, Flatwoods, Otis,
Kurthwood, Leander, Sieper, Gardner and Cravens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3149 9270 3150 9268 3147 9271 3144 9270
3145 9268 3143 9269 3140 9269 3140 9267
3139 9266 3139 9265 3141 9254 3089 9295
3088 9298 3088 9302 3131 9342 3136 9339
3135 9295 3152 9272
TIME...MOT...LOC 0109Z 307DEG 30KT 3165 9284 3111 9313
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:49 PM CDT, 30 minutes earlier.
Area forecast discussion, May 28, 6:49 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 649 PM CDT Sun May 28 2017 .DISCUSSION... For the 5/29/17 0000 UTC TAF package. && .AVIATION... VFR all sites at this time with decaying cu field and cirrus blow off from convection to the north spreading southward. Made a best effort based on radar trends and latest hi-res guidance to bring convection into KAEX with a TEMPO thunder group. Left out of remaining sites as nature/southward extent of convection remains uncertain. Will AMD as needed. Prevailed VFR through the overnight period, bringing VCTS all sites by 15Z tomorrow with an apparent active day of convection on tap. 13 && .PREV DISCUSSION... /issued 419 PM CDT Sun May 28 2017/ DISCUSSION... A few showers and thunderstorms around the region today have pretty much ended with temps ranging from the upper 80s to near 90 on south winds. Boundary to the north is expected to sag down and into the region. South of the boundary dew points to remain in the low to mid 70s through the overnight hours while to the north a bit cooler. Mrng lows xpcd to fall along aftn dew point spread. Rains through the overnight hours. The heaviest rains will move into southeast Texas lake region then spread into Louisiana. This boundary will stall over southern Louisiana which will mean that we are looking at showers and thunderstorms for the start of the week and somewhat cooler temps due to rain cooled air. The pattern we are moving into will continue thru midweek as another system comes down and falls apart. && .PRELIMINARY POINT TEMPS/POPS... AEX 71 80 68 80 / 70 70 50 60 LCH 73 81 71 83 / 50 80 80 60 LFT 74 83 71 84 / 50 80 50 60 BPT 73 82 71 84 / 50 80 60 60 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. &&
Hazardous weather outlook, May 28, 5:46 AM CDT, 13 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 546 AM CDT Sun May 28 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 291100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 546 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Thunderstorms are expected to develop tonight across interior southeast Texas and central Louisiana as a slow moving cold front approaches. There is a chance for a few storms to be marginally severe overnight with wind and hail being the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday A slow moving cold front will continue to migrate toward the I-10 corridor by Tuesday morning before stalling. Isolated severe storms are possible with wind and hail being the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ430-432-435-450-452-455-470-472-475-291100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 546 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Showers and thunderstorms will develop tonight well ahead of a frontal boundary sagging down from the north. Winds and seas will be higher in and around thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are expected to continue ahead of a slow moving frontal boundary which will stall near the coast by Tuesday morning. The front should wash out on Wednesday but rain chances will remain elevated at least through midweek. Winds and seas will be higher in and around thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:58 PM CDT | Tornado Warning | LCH | Vernon | 19 min |
| May 28, 8:15 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Evangeline, Rapides, Vernon | 60 min |
| May 28, 9:11 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Allen, Avoyelles, Evangeline, Rapides, Saint Landry | 64 min |
| May 29, 2:56 AM CDT | Special Marine Warning | LCH | 64 min | |
| May 29, 10:55 AM CDT | River Flood Warning | LCH | Calcasieu | 5 days |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.